Previous article Table of Contents  Next article

LETTERS TO EDITOR
Year : 2019  |  Volume : 13  |  Issue : 4  |  Page : 385-387

Syncope during application of stereotactic head frame. Possible etiologies during an otherwise innocuous procedure


Department of Anaesthesiology, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India

Correspondence Address:
Dr. Rudrashish Haldar
Department of Anaesthesiology, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/sja.SJA_13_19

Rights and Permissions
Date of Web Publication5-Sep-2019
 


How to cite this article:
Haldar R, Singh MK, Chitranshi S. Syncope during application of stereotactic head frame. Possible etiologies during an otherwise innocuous procedure. Saudi J Anaesth 2019;13:385-7

How to cite this URL:
Haldar R, Singh MK, Chitranshi S. Syncope during application of stereotactic head frame. Possible etiologies during an otherwise innocuous procedure. Saudi J Anaesth [serial online] 2019 [cited 2019 Nov 21];13:385-7. Available from: http://www.saudija.org/text.asp?2019/13/4/385/265987



Sir,

Stereotactic head frames are routinely used in neurosurgical practice for implantation of deep brain stimulators, depth electrodes, stereotactic brain biopsy and cranial radiosurgery.[1] Low risk, diagnostic accuracy and low invasiveness makes suitable for tumours small, deep seated, infiltrative or inoperable tumours. The procedure entails stereotactic frame application under local anaesthesia and mild sedation which is usually tolerated well. Shunt perforations, vault penetration, cranioplasty deformation, infections and thermal injuries are reported complications.[1] After obtaining written consent from the patient, we wish to report an unusual phenomenon of development of severe bradycardia, hypotension and apnoea during screw tightening of the frame and attempt to explain the genesis of this event.

A 40-year-old ASA I patient with a history of bilateral thalamic glioma was posted for a left-sided stereotactic biopsy [Figure 1]. Under monitoring [electrocardiography (ECG), non-invasive blood pressure (NIBP) and pulse oxymetry] and intravenous sedation with midazolam (2 mg) and fentanyl (50 mcg), bilateral scalp block was administered with a mixture of 0.5% bupivacaine (12 ml) and 2% lignocaine with adrenaline (12 ml). About 2–3 ml of local anaesthetic was injected to block each of the supraorbital, supratrochlear, zygomaticotemporal, auriculotemporal, lesser and greater occipital nerves on either side using landmark-based approach. Proper establishment of the block was confirmed by assessing the loss of pinprick sensation. Now the patient was made to sit with monitoring aids in place and the stereotactic frame was placed and pins tightened. To make some minor adjustments in the inclination and rotation of the frame, the screws had to be loosened and retightened. While tightening the anterior left-sided pin, the patient suddenly became unresponsive and apnoeic. ECG monitor showed sinus bradycardia with the heart rate dropping to 32 beats per minute. NIBP at this point was found to be 80/56 mmHg. The stereotactic frame was immediately removed and the patient was placed supine. Bag and mask ventilation commenced. Pulse oxymetry was satisfactory (98%), but the heart rate remained low which necessitated intravenous atropine (0.6 mg) which promptly restored the heart rate to normal levels. After bag and mask ventilation for about a minute, we could appreciate the return of spontaneous respiration. Soon the patient became conscious, alert and oriented. The case was deferred for additional evaluation. Detailed cardiology workup on the next day, however, did not reveal any abnormalities.
Figure 1: Magnetic resonance image of the patient with bilateral thalamic glioma

Click here to view


Initially considered as an episode of vasovagal attack, analysis of this event and detailed literature search showed that other causes might also be responsible. Stavrinou et al. had reported a similar event along with ipsilateral mydriasis during stereotactic brain biopsy.[2] They attributed this event to the occurrence of trigeminocardiac reflex (TCR) which occurred due to stimulation of the peripheral branches of the trigeminal nerve leading to sudden onset of parasympathetic activity, sympathetic hypotension, apnoea or gastric hypermotility.[3] Unlike our case, this event [2] occurred when the patient was under general anaesthesia and was not administered a scalp block. Probability exist that in our case TCR was generated when the intense stimuli of pin fixation was applied over the distribution of the left supraorbital nerve. Even though the supraorbital nerve was attempted to be anaesthetised during the scalp block, it is plausible that certain fine branches of the same were spared during the procedure. Stimulation of these branches elicitated TCR and the subsequent cardiorespiratory effects. This seems the most probable mechanism of causing this event.

The Bezold–Jarisch reflex (BJR) which is a cardioinhibitory reflex occurring in association with hypovolemia could also be implicated. BJR has been reported during the sitting position previously.[4] Use of exogenous epinephrine (with local anaesthetics), can potentiate the activity of beta-adrenergic effects increasing cardiac contractility, triggering reflex arterial vasodilation and bradycardia.[4],[5] Even though the intravascular volume status could not be accurately determined at that time, the patient being in the sitting position might have caused pooling of blood in the peripheries, reducing the preload and causing the reflex. Prompt assumption of the supine position along with resuscitative manoeuvres corrected the preload and the condition abated. Moreover, the scalp block was administered using a mixture of local anaesthetics which contained epinephrine which might have potentiated the event.

Fentanyl can cause bradycardia,[6] but here hypotension and apnoea had also occurred additionally. Therefore, fentanyl administration causing this event seems unreasonable.

As the monitoring aids were in place during frame placement, identification of the haemodynamic compromise was instantaneous. Thus continuous monitoring and vigilance during frame placement cannot be overemphasised. In spite of being a seemingly safe procedure, practicing clinicians should be aware of the possibility of severe cardiorespiratory events occurring during stereotactic frame placement.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Safaee M, Burke J, Mcdermott MW. Techniques for the application of stereotactic head frames based on a 25-year experience. Cureus 2016;8:e543.  Back to cited text no. 1
    
2.
Stavrinou P, Foroglou N, Patsalas I, Selviaridis P. Trigeminocardiac reflex and ipsilateral mydriasis during stereotactic brain tumor biopsy: An insight into the anatomical and physiological pathways involved. Acta Neurochir (Wien) 2010;152:727-8.  Back to cited text no. 2
    
3.
Schaller B, Cornelius JF, Prabhakar H, Koerbel A, Gnanalingham K, Sandu N, et al. Trigemino-Cardiac Reflex Examination Group (TCREG). The trigemino-cardiac reflex: An update of the current knowledge. J Neurosurg Anesthesiol 2009;21:187-95.  Back to cited text no. 3
    
4.
Song SK, Roh WS. Hypotensive bradycardic events during shoulder arthroscopic surgery under interscalene brachial plexus blocks. Korean J Anesthesiol 2012;62:209-19.  Back to cited text no. 4
    
5.
Sia S, Sarro F, Lepri A, Bartoli M. The effect of exogenous epinephrine on the incidence of hypotensive/bradycardic events during shoulder surgery in the sitting position during interscalene block. Anesth Analg 2003;97:583-8.  Back to cited text no. 5
    
6.
Griffioen KJ, Venkatesan P, Huang ZG, Wang X, Bouairi E, Evans C, et al. Fentanyl inhibits GABAergic neurotransmission to cardiac vagal neurons in the nucleus ambiguus. Brain Res 2004;1007:109-15.  Back to cited text no. 6
    


    Figures

  [Figure 1]



 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   References
   Article Figures

 Article Access Statistics
    Viewed241    
    Printed1    
    Emailed0    
    PDF Downloaded22    
    Comments [Add]    

Recommend this journal